Wisconsin, 2012

Hail and Damaging Winds in Wisconsin, May 6, 2012

May 6, 2012 · NWS MKX · 6 events in 3 counties and zones

Severe thunderstorms, part of a mesoscale convective system (MCS) that developed over Minnesota the night before on the nose of a low-level jet of 35 knots, brought hail up to 1 inch in diameter and damaging wind gusts estimated at up to 65 mph (57 knots) as they pushed into South Central Wisconsin during the morning hours of May 6th. Trees and power lines were brought down by the severe…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Severe thunderstorms, part of a mesoscale convective system (MCS) that developed over Minnesota the night before on the nose of a low-level jet of 35 knots, brought hail up to 1 inch in diameter and damaging wind gusts estimated at up to 65 mph (57 knots) as they pushed into South Central Wisconsin during the morning hours of May 6th. Trees and power lines were brought down by the severe thunderstorms winds. In addition, there were several reports of minor street flooding with the heavy rains that accompanied the severe thunderstorm complex, as well as two reports of minor fires caused by lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 6, 2:29 AM CST, 5 hours 9 minutes earlier.

Area forecast discussion, May 6, 2:29 AM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
329 AM CDT SUN MAY 6 2012

.TODAY AND TONIGHT...FORECAST CONFIDENCE IS MEDIUM.

STRONG 250 MB JET MAX OF 130 KNOTS JUST NORTH OF THE UPPER GREAT
LAKES REGION. A WEAK UPPER RIDGE EXTENDS ACROSS THE MISSISSIPPI
RIVER VALLEY WITH AN UPPER TROUGH OVER THE NORTHERN ROCKIES. THE
RIDGE PUSHES SLOWLY EAST AS THE TROUGH APPROACHES THE NORTHERN
PLAINS LATE TONIGHT. THE STRONGEST UPPER DIVERGENCE OCCURS ACROSS
NORTHERN WISCONSIN CLOSER TO THE ENTRANCE REGION OF THE
JET...ALTHOUGH SOME UPPER DIVERGENCE REMAINS THROUGH MUCH OF THE
DAY AND INTO TONIGHT ACROSS SOUTHERN WISCONSIN.

MAIN MORNING CONCERN IS WITH THE MCS ACROSS MINNESOTA THAT IS
OCCURRING ON THE NOSE OF A MODERATE 850 TO 700 MB JET AROUND 35
KNOTS. THE 700 MB WIND MAX PUSHES INTO WISCONSIN THIS MORNING WITH
THE NOSE OF THE WIND MAX OVER NORTHERN WISCONSIN. MEANWHILE THE
850 MB JET WEAKENS AS IT PUSHES TOWARD WISCONSIN...BEFORE
INCREASING SLIGHTLY THIS AFTERNOON. THE STRONGEST MOISTURE
CONVERGENCE OCCURS NORTH NEAR THE 850 MB WARM FRONT THAT WILL
EXTEND ACROSS NORTHERN WISCONSIN THIS AFTERNOON. AT THE SURFACE
THE WARM FRONT WILL PUSH NORTH AND MAY PUSH INTO FAR SOUTH CENTRAL
WISCONSIN WHERE THE NAM HAS AROUND 1300 J/KG OF 0 TO 1 KM CAPE.
NORTHEAST AREAS AND ALONG LAKE MICHIGAN IN THE SOUTHEAST HAVE
LITTLE CAPE.

LATER TONIGHT THE SURFACE TROUGH/COLD FRONT WILL APPROACH AND PUSH
ACROSS MOST OF THE FORECAST AREA EXCEPT THE FAR EAST. HOWEVER A
WEAK LOW WILL MOVE ACROSS NORTHERN ILLINOIS AS THE WARM FRONT SAGS
BACK SOUTH.

THE 05Z RAPID REFRESH MODEL WEAKENS THE MINNESOTA MCS AND FOCUSES
MOST OF THE PRECIPITATION ACROSS NORTHWEST WISCONSIN WITH JUST
SOME SCATTERED SHOWERS OVER SOUTH CENTRAL WISCONSIN CLOSER TO THE
WEAK CONVERGENCE WITH THE DEVELOPING 850 MB SOUTHWEST FLOW. THE
LOCAL 03Z 4KM WRF MODEL IS MORE AGGRESSIVE AND TAKES THE MCS INTO
THE DELLS AREA AROUND 8 AM CDT AND KEEPS GOING BEFORE REACHING THE
KENOSHA AREA BY NOON CDT.

THE 03Z HRRR IS SOMEWHAT IN BETWEEN WITH A WEAKENING MCS AFFECTING
MAINLY CENTRAL WISCONSIN...ALTHOUGH A BAND OF
SHOWERS/THUNDERSTORMS DO AFFECT THE SOUTH.

FORECAST SOUNDINGS SHOW A MODERATE TO STRONG INVERSION BELOW 2 TO
3 THSD FT...EVEN IN THE SOUTHWEST AREAS THIS MORNING. MID LEVEL
LAPSE RATES ARE AROUND 7 TO 8 C/KM.

00Z NAM INDICATES A WEAKENING MCS THAT WILL AFFECT THE FORECAST
AREA THIS MORNING...THEN THE MAIN FOCUS OF PRECIPITATION SOUTH
ALONG THE SURFACE BOUNDARY AND NORTH ACROSS THE BETTER 850MB
CONVERGENCE... ALTHOUGH QPF OVER MUCH OF THE TIME PERIOD.

THIS APPEARS TO BE THE CONSENSUS SO WILL GO WITH HIGH POPS BUT
WITH NO SPECIAL WORDING. THE NORTH AREAS ACROSS MARQUETTE...GREEN
LAKE AND INTO FOND DU LAC COUNTY IS OF CONCERN DUE TO HEAVY RAIN
THERE A FEW DAYS AGO BUT FLASH FLOOD GUIDANCE VALUES HAVE
RECOVERED TO 2.5 INCH IN ONE HOUR TO 3.3 INCHES IN 6 HOURS...SO
WILL NOT ISSUE ANY FLASH FLOOD WATCHES.

AS FOR SEVERE THREAT...THE HIGHEST AREA ON THE LOCAL CWASP
PROBABILITIES RISE TO 70 PCT AT 18Z OVER SOUTHWEST WISCONSIN THEN
DROP TO 65 PERCENT ACROSS NORTHWEST ILLINOIS BY EARLY EVENING.
THIS MATCHES WELL WITH SPC SLIGHT RISK...AND IS IN AREA OF
MODERATE CAPE VALUES...AND IN THE AREA WHERE THE CAP SHOULD WEAKEN
THIS AFTERNOON. APPEARS HAIL AND TO A SOMEWHAT LESSER EXTENT HIGH
WINDS WILL BE THE THREATS.

TEMPERATURES WILL BE A LITTLE DIFFICULT SINCE THE STABLE COOL AIR
WILL COVER MUCH OF THE FORECAST AREA WITH THE POTENTIAL OF THE
SURFACE BOUNDARY APPROACHING THE FAR SOUTHWEST AREA.

.SHORT TERM...MONDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE IS
MEDIUM TO HIGH.

SHORT TERM MODELS IN DECENT AGREEMENT WITH PUSHING INVERTED TROUGH
THROUGH THE AREA MONDAY MORNING...ACCOMPANIED BY A SHORTWAVE
TROUGH CLIPPING THE AREA FROM THE SOUTH. WILL KEEP LIKELY POPS
GOING FOR THE MORNING ON MONDAY IN THE EAST...LOWER IN THE WEST.

COLD AIR ADVECTION THEN MOVES INTO THE AREA MONDAY
AFTERNOON...WHICH WILL GRADUALLY DRY OUT AIR COLUMN. TRENDED
DOWNWARD WITH POPS MONDAY AFTERNOON TO REFLECT THIS. TEMPERATURES
WILL BE NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS INLAND...WITH
SOMEWHAT COOLER READINGS WITH ONSHORE FLOW NEAR THE LAKE.

MODEST COLD AIR ADVECTION CONTINUES MONDAY NIGHT...AND INTO
TUESDAY AND TUESDAY NIGHT. THIS SHOULD BRING ONLY SLIGHTLY COOLER
TEMPERATURES TO THE REGION. MAIN FEATURE WILL BE UPPER LEVEL
TROUGH SLIDING SOUTHEAST THROUGH THE REGION MONDAY NIGHT THROUGH
WEDNESDAY. NAM/GFS FORECAST SOUNDINGS FROM AROUND THE AREA SHOW
WEAK INSTABILITY DEVELOPING TUESDAY AFTERNOON...WITH SOME MOISTURE
AROUND 5000 FEET ABOVE GROUND LEVEL.

GIVEN STEEP LOW LEVEL LAPSE RATES WITH DAYTIME HEATING...WITH
DECENT MID LEVEL LAPSE RATES AS WELL...CONTINUED TO MENTION POPS
FOR SHOWERS. THUNDERSTORM CHANCES APPEAR SMALL GIVEN LACK OF
INSTABILITY REACHING BEYOND THE 10 DEGREE BELOW ZERO CELSIUS
LEVEL. FOR NOW...WILL CONTINUE TO MENTION SLIGHT CHANCES FOR
THUNDER...BUT CONFIDENCE IS MIXED. CONTINUED LOWER END POPS FOR
SHOWERS TUESDAY NIGHT INTO WEDNESDAY AS TROUGH MOVES THROUGH.

.LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY...FORECAST
CONFIDENCE IS MEDIUM TO HIGH.

ECMWF/GFS IN FAIRLY GOOD AGREEMENT WITH FEATURES IN THIS PERIOD.
THEY SHOW HIGH PRESSURE SLIDING SOUTHEAST ACROSS THE REGION
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...WITH AN UPPER LEVEL RIDGE
PASSING THROUGH. THIS SHOULD BRING QUIET WEATHER WITH SEASONABLE
TEMPERATURES.

NEXT WEATHER SYSTEM IS A COLD FRONT SHIFTING SOUTHEAST THROUGH
THE REGION FRIDAY INTO SATURDAY. MAIN UPPER TROUGH AND VORTICITY
MAXIMA REMAIN NORTH OF THE AREA...BUT ENOUGH MOISTURE AND UPWARD
VERTICAL MOTION WITH FRONT TO MENTION POPS FOR PORTIONS OF THIS
PERIOD.

&&

.AVIATION/12Z TAFS/...

EXPECT MVFR/IFR CIGS OVER MUCH OF THE FORECAST AREA. THE SURFACE
BOUNDARY WILL REMAIN SOUTH OF WISCONSIN FOR THE MOST PART...BUT
MAY TRY TO PUSH NEAR AREAS SOUTHWEST OF MADISON THIS AFTERNOON.

SOME SHOWERS/SCATTERED THUNDERSTORMS AS THE MINNESOTA MCS PUSHES
EAST...BUT IT SHOULD WEAKEN DUE TO THE MORE STABLE AIR OVER
WISCONSIN.

MORE REDEVELOPMENT EXPECTED THIS AFTERNOON/EVENING AS A FRONT
APPROACHES FROM THE WEST TONIGHT.

&&

.MARINE...

PERSISTENT EAST FLOW BUT WINDS SHOULD BE BELOW SMALL CRAFT
CRITERIA. THE WAVES SHOULD REMAIN BELOW CRITERIA. SOME
THUNDERSTORMS ARE ALSO POSSIBLE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TODAY/TONIGHT AND AVIATION/MARINE...HENTZ
MONDAY THROUGH SATURDAY...WOOD
Hazardous weather outlook, May 6, 3:06 AM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
406 AM CDT SUN MAY 6 2012

WIZ046-047-051-052-056>060-062>072-070915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
406 AM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT TODAY AND TONIGHT. INSTABILITY WILL BE GREATEST CLOSER TO A
WARM FRONT THAT WILL PUSH TOWARD SOUTHWEST WISCONSIN AS LOW
PRESSURE MOVES INTO NORTHERN ILLINOIS. AS A RESULT SOME OF THE
STORMS COULD BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL
AND DAMAGING WINDS MAINLY SOUTH OF A LINE FROM THE DELLS TO
MILWAUKEE.

SOME OF THE STORMS COULD PRODUCE HEAVY RAIN...ESPECIALLY FAR SOUTH
CLOSER TO THE WARM FRONT. THE OTHER AREA OF CONCERN IS IF STORMS
PERSIST ACROSS MARQUETTE...GREEN LAKE AND THE FOND DU LAC AREA
THAT HAS SATURATED SOILS FROM THE PREVIOUS HEAVY RAIN FROM A FEW
DAYS AGO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS STILL A CHANCE OF THUNDERSTORMS OVER THE SOUTHEAST MONDAY
MORNING UNTIL THE COLD FRONT EXITS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ643>646-070915-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
406 AM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY...MAINLY THIS AFTERNOON AND THIS EVENING.
A FEW MAY PRODUCE HAIL AND STRONG WINDS MAINLY SOUTH OF MILWAUKEE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY MORNING.

HENTZ

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, May 6, 6:42 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
742 AM CDT SUN MAY 6 2012

WIZ046-047-056-057-061315-
COLUMBIA-GREEN LAKE-MARQUETTE-SAUK-
742 AM CDT SUN MAY 6 2012

...STRONG THUNDERSTORM MOVING INTO MARQUETTE COUNTY...

AT 737 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF WISCONSIN DELLS...MOVING
NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  OXFORD...             ENDEAVOR...           PACKWAUKEE...
  LAWRENCE...           GLEN OAK...           WESTFIELD...
  SPRINGFIELD CORNERS...                      HARRISVILLE...
  GLEN OAK...           MONTELLO...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

OTHER THUNDERSTORMS WILL MOVE THROUGH SOUTH CENTRAL WISCONSIN THIS
MORNING. STAY TUNED TO WEATHER BROADCASTS FOR FURTHER UPDATES.

WIMBERLEY
Local storm report, May 6, 7:21 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
821 AM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HAIL             OXFORD                  43.78N 89.56W
05/06/2012  M0.50 INCH       MARQUETTE          WI   TRAINED SPOTTER

&&

WIMBERLEY
Special weather statement, May 6, 7:23 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
823 AM CDT SUN MAY 6 2012

WIZ046-047-051-057-058-061415-
COLUMBIA-DODGE-FOND DU LAC-GREEN LAKE-MARQUETTE-
823 AM CDT SUN MAY 6 2012

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS PORTAGE AND MONTELLO
AREAS...

AT 818 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES WEST OF
BERLIN TO 19 MILES SOUTHWEST OF BERLIN TO 7 MILES SOUTH OF PORTAGE...
MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...WIND GUSTS OF 30 TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE LIKELY WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  PRINCETON AND PARDEEVILLE BY 830 AM CDT...
  GREEN LAKE AND BERLIN BY 845 AM CDT...
  MARKESAN AND CAMBRIA BY 850 AM CDT...
  RIPON BY 855 AM CDT...
  RANDOLPH BY 900 AM CDT...
  BRANDON BY 905 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MBK

The radar

The Milwaukee radar (KMKX), 86 km away, was scanning. The volume nearest the first event began at 13:38 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Columbia

When
May 6, 7:38 AM CST
Where
Columbia County, Pardeeville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.530, -89.280

Hail, Columbia

When
May 6, 7:48 AM CST
Where
Columbia County, 1 mi N of Pardeeville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.544, -89.280

Thunderstorm Wind, Columbia

When
May 6, 8:04 AM CST
Where
Columbia County, 2 mi E of Pardeeville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.530, -89.240

A trained spotter reported a 10-inch diameter tree was downed by severe thunderstorm wind gusts.

Hail, Rock

When
May 6, 8:45 AM CST
Where
Rock County, Edgerton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.830, -89.070

Hail, Rock

When
May 6, 8:57 AM CST
Where
Rock County, 0.4 mi SW of Downtown Janesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.676, -89.026

Heavy rainfall accompanying the severe thunderstorm produced minor urban street flooding.

Thunderstorm Wind, Waukesha

When
May 6, 11:16 AM CST
Where
Waukesha County, 2 mi N of Mukwonago
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.899, -88.330

A trained spotter reported an estimated thunderstorm wind gust of 65 mph (56 knots) two miles bnorth of Mukwonago.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386118, 386119, 386122, 386120, 386121, 386123.